Georgia, 2003

Damaging Winds in Georgia, May 2 to 3, 2003

May 2 to 3, 2003 · NWS TAE · 10 events in 10 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 2, 7:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 2, 7:45 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
845 PM EDT FRI MAY 2 2003

AN ACTIVE EVENING OVER MUCH OF AL INTO NRN/CNTRL GA W/ SEVERAL
CLUSTERS OF STRONG-SEVERE TSTMS ONGOING. TORNADO WATCH #214 VALID
UNTIL 03Z FOR SE AL/ERN FL PANHANDLE COUNTIES. OUTFLOW BOUNDARIES OF
EARLIER MCS COUPLED W/ VERY UNSTABLE AIRMASS (CAPES 3000-4000 J/KG &
LIS TO -11) & S/WAVE ENERGY ALOFT RESPONSIBLE FOR SEVERE WX IN FORM
OF DAMAGING WINDS AND LARGE HAIL.

PUBLIC...REGIONAL 88DS HAVE SHOWN LITTLE CHANGE IN INTENSITY THE
PAST HOUR...HOWEVER LESSER COVERAGE. W/ LOSS OF INSOLATION...SHOULD
NOTICE A GRADUAL DECREASE IN INTENSITY. STILL COULD SEE ISOLATED
SEVERE WX IN WATCH AREA THRU LATE EVENING THOUGH. WILL KEEP GOOD
CHANCE GOING THRU AT LEAST MIDNIGHT FOR THESE AREAS. OVER THE GA/BIG
BEND ZONES...LOW CHANCE POPS STILL LOOK GOOD.

MARINE...ONSHORE (SWLY) SURFACE WINDS ALONG THE COAST...BECOMING SLY
OFFSHORE. SPEEDS WERE NEAR 10 KTS W/ SEAS 2 FT OR LESS. NO SIG
CHANGES FOR COASTAL WATERS.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, May 2, 10:30 AM EST, 11 hours 40 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EDT FRI MAY 2 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH GEORGIA...SOUTHEAST
ALABAMA AND THE FLORIDA BIG BEND AND PANHANDLE. THESE SHOWERS AND
THUNDERSTORMS WILL BE ASSOCIATED WITH THE SEA BREEZE BOUNDARY. THE
MAIN THREAT WILL BE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH
SPOTTER REPORTS MAY BE NEEDED FOR ISOLATED STRONG THUNDERSTORMS.

9-FOURNIER/10-BOLINSKI

In the hours before

Special weather statement, May 2, 5:04 PM EST, 5 hours 6 minutes before
ALZ065>069-FLZ007>014-030300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE AND THE ADJACENT COASTAL
WATERS...EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ben Hill

When
May 2, 10:10 PM EST to 10:30 PM EST
Where
Ben Hill County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.767, -83.267

Numerous downed trees and power lines. Several carports and sheds damaged. Several vehicles damaged by fallen trees. Reported by the Ben Hill County EMA.

Thunderstorm Wind, Irwin

When
May 2, 10:30 PM EST to 10:45 PM EST
Where
Irwin County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.567, -83.300

Several downed trees and power lines. A tree fell on a house in Ocilla. Reported by the Irwin County EMA.

Thunderstorm Wind, Turner

When
May 2, 10:30 PM EST to 10:40 PM EST
Where
Turner County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -83.667

Numerous downed trees reported by Turner County 911.

Thunderstorm Wind, Worth

When
May 2, 10:35 PM EST
Where
Worth County, Sylvester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.533, -83.850

Some downed trees and power lines reported by the Worth County Sheriff.

Thunderstorm Wind, Tift

When
May 2, 10:40 PM EST to 10:55 PM EST
Where
Tift County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -83.550

Numerous downed trees reported by Tift County 911.

Thunderstorm Wind, Berrien

When
May 2, 11:10 PM EST to 11:25 PM EST
Where
Berrien County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.267, -83.250

Numerous downed trees reported by the Berrien County Sheriff.

Thunderstorm Wind, Lanier

When
May 2, 11:35 PM EST
Where
Lanier County, Southwest Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.967, -83.117

Some downed trees on Highway 221 reported by the Lanier County Sheriff.

Thunderstorm Wind, Lowndes

When
May 2, 11:40 PM EST to 11:55 PM EST
Where
Lowndes County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -83.283

Some downed trees reported by Lowndes County 911.

Thunderstorm Wind, Brooks

When
May 3, 12:00 AM EST to 12:10 AM EST
Where
Brooks County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.833, -83.600

Numerous downed trees reported by Brooks County 911.

Thunderstorm Wind, Thomas

When
May 3, 12:07 AM EST
Where
Thomas County, 15 mi NE of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.983, -83.783

A few trees and a power line down near Pavo. Reported by Thomas County 911.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357640, 5357641, 5357642, 5357643, 5357644, 5357645, 5357646, 5357647, 5357648, 5357649.